Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 31, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2000, 1:10 PM EDT for McDowell County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2000, 1:10 PM EDT (17:10 UTC)
- Expired
- May 27, 2000, 1:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
183
WUUS51 KRLX 271710
SVRCRW
WVC047-271745-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
110 PM EDT SAT MAY 27 2000
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCDOWELL COUNTY IN WEST VIRGINIA...
* UNTIL 145 PM EDT...
* AT 101 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM OVER WAR...OR ABOUT 8 MILES SOUTHWEST OF WELCH...
MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...NORTHFORK...
KIMBALL...KEYSTONE...GARY...DAVY...BRADSHAW AND ANAWALT.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM.
<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3723 8152 3727 8146 3729 8140 3732 8140
3734 8137 3740 8132 3749 8170 3732 8186What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:00 AM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 27, 11:00 AM EDT, 2 hours 10 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087- KYZ101>103-105-VAZ003-004-272230- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1100 AM EDT SAT MAY 27 2000 FRONT CURRENTLY IN THE FORECAST AREA...SHOULD MAKE A LITTLE FURTHER PROGRESS NORTHWARD TODAY...BUT NOT MUCH. MCS HAS HELD ON QUITE WELL THIS MORNING IN OUR AREA...AND IS EXPECTED TO CONTINUE TO BRING SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE FORECAST AREA INTO EARLY THIS AFTERNOON. AFTER THIS ROUND EXPECT A BREAK IN THE RAINFALL...BUT POTENTIAL STILL EXISTS FOR SHOWERS AND THUNDERSTORMS...WITH UNSTABLE AIR OVER OUR REGION. LOTS OF LEFTOVER CLOUDINESS FROM OVERNIGHT AND MORNING CONVECTION SHOULD HOLD TEMPS DOWN SOME...ALONG WITH SURFACE BASED INSTABILITY. WILL TRIM BACK FORECAST HIGHS SOME. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/NMB
In the hours before
Special weather statement, May 27, 10:36 AM EDT, 2 hours 34 minutes before
KYZ105-VAZ003-004-WVZ005>008-013>018-024>030-033>039-046-047-271700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1036 AM EDT SAT MAY 27 2000 ...BAND OF HEAVY RAIN PUSHING EAST ACROSS WEST VIRGINIA... SHOWERS AND NUMEROUS THUNDERSTORMS WILL BE MOVING EAST ACROSS MOST OF WEST VIRGINIA THROUGH 1 PM. RAINFALL HAS BEEN IN THE THREE QUARTERS TO ONE AND ONE HALF INCH RANGE WITH THIS RAIN IN NORTHEASTERN KENTUCKY AND EXTREME SOUTHEASTERN OHIO. SOME THUNDERSTORMS WILL BE ACCOMPANIED BY CONSIDERABLE CLOUD TO GROUND LIGHTNING...SMALL HAIL AND GUSTY WINDS. PONDING OF WATER ON ROADWAYS IS LIKELY DURING THE PERIODS OF HEAVIER RAINFALL. ALSO URBAN AREAS MAY EXPERIENCE CONSIDERABLE STANDING WATER FOR A TIME. BE ESPECIALLY ALERT TO WATER IN UNDERPASS AREAS. RAINFALL BETWEEN 10:30 AM AND 1 PM WILL BE IN THE ONE HALF TO THREE QUARTER INCH RANGE...WITH LOCAL AMOUNTS UP TO 2 INCHES POSSIBLE. .END/ZINN
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.